Alert archive / Kansas / Flash Flood Warnings in 2017
Flash Flood Warning 24, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Jun 20, 2017, 5:57 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2017, 5:57 PM CDT (22:57 UTC)
- Expired
- Jun 20, 2017, 9:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Gove County, KS, Sheridan County, KS
The radar
The Goodland radar (KGLD), 114 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.0 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 698 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 1238 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 158 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted.
869 WGUS53 KGLD 202257 FFWGLD KSC063-179-210200- /O.NEW.KGLD.FF.W.0024.170620T2257Z-170621T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 557 PM CDT TUE JUN 20 2017 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Southern Sheridan County in northwestern Kansas... Northern Gove County in west central Kansas... * Until 900 PM CDT * At 556 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. Additional rainfall amounts of 1 to 2 inches are possible in the warned area. This includes Interstate 70 in Kansas between mile markers 82 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3892 10028 3903 10071 3929 10072 3922 10019 $$ JRM
3 follow-up statements
148 WGUS73 KGLD 210034 FFSGLD Flash Flood Statement National Weather Service Goodland KS 734 PM CDT TUE JUN 20 2017 KSC063-179-210200- /O.CON.KGLD.FF.W.0024.000000T0000Z-170621T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Gove KS- 734 PM CDT TUE JUN 20 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHERN SHERIDAN AND NORTHERN GOVE COUNTIES... At 731 PM CDT, Doppler radar indicated heavy rain across the warned area. Up to three inches of rain have fallen. Any flash flooding that has occurred will gradually subside. This includes Interstate 70 in Kansas between mile markers 82 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3892 10028 3903 10071 3929 10072 3922 10019 $$ Lundquist
591 WGUS73 KGLD 210036 CCA FFSGLD Flash Flood Statement National Weather Service Goodland KS 736 PM CDT TUE JUN 20 2017 KSC063-179-210200- /O.COR.KGLD.FF.W.0024.000000T0000Z-170621T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Gove KS- 736 PM CDT TUE JUN 20 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHERN SHERIDAN AND NORTHERN GOVE COUNTIES... At 734 PM CDT, Doppler radar indicated up to 3 inches of rain had fallen across the warned area. Any flash flooding that has occurred will gradually subside. This includes Interstate 70 in Kansas between mile markers 82 and 107. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, country roads, farmland, and other low lying spots. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3892 10028 3903 10071 3929 10072 3922 10019 $$ Lundquist
261 WGUS73 KGLD 210150 FFSGLD Flash Flood Statement National Weather Service Goodland KS 850 PM CDT TUE JUN 20 2017 KSC063-179-210200- /O.EXP.KGLD.FF.W.0024.000000T0000Z-170621T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sheridan KS-Gove KS- 850 PM CDT TUE JUN 20 2017 ...THE FLASH FLOOD WARNING FOR SOUTHERN SHERIDAN AND NORTHERN GOVE COUNTIES WILL EXPIRE AT 900 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3892 10028 3903 10071 3929 10072 3922 10019 $$ JRM
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 5:51 PM CDT, 6 minutes earlier.
Area forecast discussion, Jun 20, 5:51 PM CDT, 6 minutes before
Area Forecast Discussion National Weather Service Goodland KS 451 PM MDT Tue Jun 20 2017 .UPDATE... Issued at 440 PM MDT Tue Jun 20 2017 Based on radar trends/model data, increased rainfall chances more for Gove, Sheridan, Graham counties where thunderstorms are expected to move. Based on the speed of the furthest west storms, the storm activity should be east of Graham and Gove counties by 11 PM CT. There does appear to be a potential for redevelopment to the west around 7 PM CT as the theta-e axis the increases to the northeast. However this higher theta-e axis could be in response to the ongoing storm development. If storms do not redevelop to the west in the next couple of hours, storms will be east of Graham and Gove counties by 9 PM CT. Overnight another much weaker round of storms may move in from the west, mainly north of Highway 36. Any storms that do develop will not be severe and will be east of Red Willow/Norton counties by 8 AM CT. Not too confident this will occur, but wanted to atleast put a mention of rainfall in the forecast. UPDATE Issued at 329 PM MDT Tue Jun 20 2017 Updated forecast for increased thunderstorm and severe storm coverage across the southeastern sections of the forecast area for the next few hours as storms continue to develop and move generally east southeastward. && .SHORT TERM...(This evening through Wednesday) Issued at 1259 PM MDT Tue Jun 20 2017 The forecast concerns in the short term period are the hot daytime temperatures and the potential for some storms to become severe as isolated to scattered thunderstorms develop and progress across the eastern sections of the area during the afternoon and evening hours today and again on Wednesday. Afternoon high temperatures approaching the century mark with dewpoints across the eastern half of the forecast area in the lower 60s will produce an unstable atmosphere east of a line from Tribune, KS to McCook, NE, CU developing across southwest and west central KS along and east of a surface trough will spread across north central KS with scattered thunderstorms expected across the area by mid afternoon. Some storms are expected to become severe during the late afternoon and evening with large hail and damaging winds. Overnight low temperatures stay in the lower 70s around the Hill City area with lows in the lower to mid 60s across far eastern Colorado tonight. Temperatures warm quickly again on Wednesday morning with afternoon high temperatures expected around the century mark east of the Colorado border area with upper 90s across far eastern Colorado. The surface trough remains in place over the forecast area with storm expected to again develop along and east of the surface trough in the area of greater moisture and instability during the afternoon. Scattered thunderstorms will again move across mainly the eastern sections of the forecast area through the evening hours. .LONG TERM...(Wednesday night through Tuesday) Issued at 140 PM MDT Tue Jun 20 2017 Wednesday night: Strong to severe storms will continue to be possible for eastern portions of the area through the evening, coming to an end before midnight. Lows will be in the mid to upper 60s for most areas. Thursday: Chance of strong to severe storms during the afternoon and evening across much of the CWA for Thursday. SPC is currently highlighting most of the Central High Plains under a Slight Risk for severe weather. Damaging winds look to be the biggest risk with DCAPE values between 1000-2000 J/kg. A chance of showers and storms continues through the overnight. Friday-Tuesday: Global models still differ on timing of cold air infiltration into the area. 12Z GFS MOS Guidance shows Saturday night and Sunday as the coolest period, whereas the ECMWF MOS has Saturday into Saturday night as the coolest time frame. Until there is better agreement and consistency in the models, will continue to take a blend of the two into Monday. This period looks to be somewhat wet with chances of rain and thunderstorms each day. Looking at model soundings, it is possible we will see another round of strong to severe storms on Monday. Tuesday looks to be dry. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1131 AM MDT Tue Jun 20 2017 There may be isolated thunderstorms in the area, storms should not be part of the prevailing conditions at either MCK or GLD. VFR conditions are therefore expected at GLD and MCK through the TAF period with a strong low level southerly jet to develop overnight. This southerly jet will produce low level wind shear at MCK and GLD between 05Z-13Z with winds a few hundred feet off the surface out of the south at 40kts while surface winds will be 10-12kts out of the south southeast. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JTL SHORT TERM...LOCKHART LONG TERM...SME AVIATION...LOCKHART
Hazardous weather outlook, Jun 20, 12:03 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1103 AM MDT Tue Jun 20 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-211645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1103 AM MDT Tue Jun 20 2017 /1203 PM CDT Tue Jun 20 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a marginal risk of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska as scattered thunderstorms develop and move eastward this afternoon and evening. The primary threats during the afternoon will be damaging winds with a transition to damaging winds and large hail with localized heavy rain during the late afternoon and evening east of a line from Leoti, Kansas to Norton, Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a possibility of severe thunderstorms east of a line from Tribune, Kansas to McCook, Nebraska Wednesday afternoon and evening. Damaging winds and large hail will be the main threats. Locally heavy rainfall may also produce isolated flash flooding. Another round of severe thunderstorms is possible again Thursday afternoon through Thursday night across the central high plains region. Damaging winds and large hail are the main threats. Locally heavy rainfall and an increased threat for flash flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, Jun 20, 5:20 PM CDT, 37 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM CDT TUE JUN 20 2017
KSZ015-202230-
Sheridan KS-
520 PM CDT TUE JUN 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHERIDAN COUNTY
UNTIL 530 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Hoxie, moving southeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hoxie and Tasco.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM CDT for
northwestern Kansas.
LAT...LON 3923 10039 3946 10051 3952 10025 3934 10016
3928 10016
TIME...MOT...LOC 2220Z 330DEG 18KT 3937 10030
JRMLocal storm report, Jun 20, 5:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
425 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL GRAINFIELD 39.11N 100.47W
06/20/2017 M1.75 INCH GOVE KS EMERGENCY MNGR
HAIL OCCURRING ALONG I-70.
&&
CLTSpecial weather statement, Jun 20, 5:26 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Goodland KS 526 PM CDT TUE JUN 20 2017 KSZ014-015-029-202245- Gove KS-Sheridan KS-Thomas KS- 526 PM CDT TUE JUN 20 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS... SOUTHWESTERN SHERIDAN AND NORTHWESTERN GOVE COUNTIES UNTIL 545 PM CDT... At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Menlo, or 9 miles north of Oakley, moving southeast at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Grinnell and Angelus. This includes Interstate 70 in Kansas between mile markers 65 and 74, and between mile markers 78 and 86. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 900 PM CDT for northwestern and west central Kansas. LAT...LON 3904 10068 3922 10095 3938 10083 3926 10049 TIME...MOT...LOC 2226Z 302DEG 26KT 3927 10081 JRM
Local storm report, Jun 20, 5:27 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HAIL GRINNELL 39.12N 100.63W
06/20/2017 M0.25 INCH GOVE KS EMERGENCY MNGR
HAIL PEA SIZED IN GRINNELL AND INCREASING TO GOLFBALL IN
GRAINFIELD.
&&
CLTLocal storm report, Jun 20, 5:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
429 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HEAVY RAIN GRAINFIELD 39.11N 100.47W
06/20/2017 U0.00 INCH GOVE KS EMERGENCY MNGR
HEAVY RAIN CAUSING VISIBILITY OF 1/4 MILE ON I-70. AS
WELL AS WATER BUILDUP ON I-70 BETWEEN GRINNELL AND
GRAINFIELD CAUSING HYDROPLANING.
&&
CLTLocal storm report, Jun 20, 5:33 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
433 PM MDT TUE JUN 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL ANGELUS 39.19N 100.69W
06/20/2017 E1.25 INCH SHERIDAN KS PUBLIC
SOCIAL MEDIA REPORT. TIME ESTIMATED FROM RADAR.
&&
RHUSTEDThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:56 PM CDT | Special Weather Statement | GLD | Wichita | 34 min |
| Jun 20, 3:02 PM CDT | Special Weather Statement | GLD | Gove | 28 min |
| Jun 20, 3:08 PM CDT | Special Weather Statement | GLD | Sheridan | 22 min |
| Jun 20, 3:17 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 43 min |
| Jun 20, 3:25 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 65 min |
| Jun 20, 3:42 PM CDT | Special Weather Statement | GLD | Graham | 18 min |
| Jun 20, 3:46 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Jun 20, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 55 min |
| Jun 20, 3:55 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 50 min |
| Jun 20, 3:58 PM CDT | Severe Thunderstorm Warning | GLD | Graham, Sheridan | 33 min |
| Jun 20, 4:10 PM CDT | Special Weather Statement | GLD | Logan | 20 min |
| Jun 20, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 33 min |
| Jun 20, 4:18 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 57 min |
| Jun 20, 4:34 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan | 45 min |
| Jun 20, 4:50 PM CDT | Special Weather Statement | GLD | Wichita | 10 min |
| Jun 20, 4:52 PM CDT | Special Weather Statement | GLD | Gove | 8 min |
| Jun 20, 5:03 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 57 min |
| Jun 20, 5:08 PM CDT | Special Weather Statement | GLD | Wichita | 22 min |
| Jun 20, 5:15 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 19 min |
| Jun 20, 5:20 PM CDT | Special Weather Statement | GLD | Sheridan | 10 min |
| Jun 20, 5:26 PM CDT | Special Weather Statement | GLD | Sheridan | 19 min |
| Jun 20, 5:31 PM CDT | Severe Thunderstorm Warning | GLD | Graham | 17 min |
| Jun 20, 5:36 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 24 min |
| Jun 20, 5:47 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 37 min |
| Jun 20, 6:13 PM CDT | Special Weather Statement | GLD | Gove | 32 min |
| Jun 20, 6:14 PM CDT | Special Weather Statement | GLD | Decatur | 16 min |
| Jun 20, 6:19 PM CDT | Special Weather Statement | GLD | Sheridan | 11 min |
| Jun 20, 6:22 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 23 min |
| Jun 20, 6:36 PM CDT | Special Weather Statement | GLD | Sheridan | 24 min |
Nearby
Flash Flood Warnings in Kansas, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.